Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Subelliptic harmonic maps

Authors: Jürgen Jost and Chao-Jiang Xu
Journal: Trans. Amer. Math. Soc. 350 (1998), 4633-4649
MSC (1991): Primary 35H05, 58E20, 35J20
MathSciNet review: 1433120
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study a nonlinear harmonic map type system of subelliptic PDE. In particular, we solve the Dirichlet problem with image contained in a convex ball.

References [Enhancements On Off] (What's this?)

  • [A1] Al'ber, S.I., On $n$-dimensional problems in the calculus of variations in the large, Sov. Math. Dokl. 5, (1964), 700-704 MR 29:2685
  • [A2] Al'ber, S.I., Spaces of mappings into a manifold with negative curvature, Sov. Math. Dokl. 9, (1967), 6-9 MR 37:5817
  • [B] Bony, J.M., Principe du maximum, inégalité de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés, Ann. Inst. Fourier 19 (1969), 227-304 MR 41:7486
  • [BM] Biroli, M., Mosco, U., Formes de Dirichlet et estimations structurelles dans les milieux discontinues, C. R. Acad. Sci. Paris 313 (1991), 593-598, and: A Saint-Venant type principle for Dirichlet forms on discontinuous media, Annali Mat. Pura Appl. (4) 169 (1995), 125-181 MR 93c:35028; MR 97b:35082
  • [ES] Eells, J., and Sampson, J., Harmonic mappings of Riemannian manifolds, Am. J. Math. 85 (1964), 109-160 MR 29:1603
  • [FP] Fefferman, C., and Phong, D.H., Subelliptic eigenvalue problems, Proceedings of the Conference on Harmonic Analysis, in Honor of A. Zygmund, Wadsworth Math. Series, 1981, 590-606 MR 86c:35112
  • [G] Giaquinta, M., Multiple integrals in the calculus of variations and nonlinear elliptic systems, Princeton Univ. Press (1983) MR 86b:49003
  • [GG] Giaquinta, M., and Giusti, E., On the regularity of the minima of variational integrals, Acta Math. 148 (1982), 31-46 MR 84b:58034
  • [GH] Giaquinta, M., and Hildebrandt, S., A priori estimates for harmonic mappings, Journ. reine angew. Math. 336 (1982), 123-164 MR 84b:58035
  • [H] Hörmander, L., Hypoelliptic second order differential equations, Acta Math. 119 (1967), 141-171 MR 36:5526
  • [HJW] Hildebrandt, S., Jost, J., Widman, K.O., Harmonic mappings and minimal submanifolds, Inv. Math. 62 (1980), 269-298 MR 82d:58025
  • [HKW] Hildebrandt, S., Kaul H., Widman K., An existence theorem for harmonic mappings of Riemannian manifolds, Acta Math. 138 (1977), 1-16 MR 55:6478
  • [Hm] Hamilton, R., Harmonic maps of manifolds with boundary, Springer LNM 471 (1975) MR 58:2872
  • [HW] Hildebrandt, S., Widman K., On the Hölder continuity of weak solutions of quasilinear elliptic systems of second order, Ann. Sc. Norm. Sup. Pisa (IV) 4 (1977), 145-178 MR 56:16140
  • [J1] Jost, J., Harmonic mappings between Riemannian manifolds. Proc. Centre Math. Anal., ANU-Press, Vol. 4 (1983) MR 86b:58030
  • [J2] Jost, J., Equilibrium maps between metric spaces, Calc. Var. Partial Differential Equations 2 (1994), 173-204 MR 98a:58049
  • [J3] Jost, J., Convex functionals and generalized harmonic maps into spaces of nonpositive curvature, Comm. Math. Helv. 70 (1995), 659-673 MR 96j:58043
  • [J4] Jost, J., Generalized harmonic maps between metric spaces, in: Geometric Analysis and the Calculus of Variations for Stefan Hildebrandt (J.Jost, ed.), Internat. Press, Cambridge, MA, 1996, 143-174 CMP 97:12
  • [J5] Jost, J., Generalized Dirichlet forms and harmonic maps, Calc. Var. Partial Differential Equations 5 (1997), 1-19. CMP 97:05
  • [JäK] Jäger, W., and Kaul, H., Uniqueness and stability of harmonic maps and their Jacobi fields, Manuscripta Math. 28 (1979), 269-291 MR 80j:58030
  • [Je] Jerison, D., The Poincaré inequality for vector fields satisfying Hörmander's condition, Duke Math. J. 53 (1986), 503-523 MR 87i:35027
  • [JeS] Jerison, D., Sánchez-Calle, A., Subelliptic second-order differential operators, Lecture Notes in Math. 1277, 46-77 MR 89b:35021
  • [JK] Jost, J., and H. Karcher, Geometrische Methoden zur Gewinnung von a-priori-Schranken für harmonische Abbildungen, Man. math. 40 (1982), 27-77 MR 84e:58023
  • [JY] Jost, J., Yau, S.T., A nonlinear elliptic system for maps from Hermitian to Riemannian manifolds and rigidy theorems in Hermitian geometry, Acta Math. 170 (1993), 221-254; 173 (1994), 307. MR 94g:58053; MR 95h:58040
  • [K] Kendall, W., Convexity and the hemisphere, J. London Math. Soc. (2) 43 (1991), 567-576, and: Probability, convexity, and harmonic maps with small image I: uniqueness and fine existence, Proc. London Math. Soc. (3) 61 (1990), 371-406 MR 92h:58021; MR 91g:58062
  • [NSW] Nagel, A., Stein, E.M., and Wainger, S., Balls and metrics defined by vector fields I, basic properties, Acta Math. 155 (1985), 103-147 MR 86k:46069
  • [RS] Rothschild, L., Stein, E.M., Hypoelliptic operators and nilpotent Lie groups, Acta Math. 137 (1977), 247-320 MR 55:9171
  • [S] Sánchez-Calle, A., Fundamental solutions and geometry of the sum of squares of vector fields, Invent. Math. 78 (1984), 143-160 MR 86e:58078
  • [Wi] Wiegner, M., A priori Schranken für Lösungen gewisser elliptischer Systeme, Manuscripta Math. 18 (1976), 279-297 MR 53:6093
  • [X1] Xu, C.J., Subelliptic variational problems, Bull. Soc. Math. France 118 (1990), 147-169 MR 92b:49008
  • [X2] Xu, C.J., Regularity for quasilinear second order subelliptic equations, Comm. Pure Appl. Math., 1992, 77-96 MR 93b:35042
  • [XZ] Xu, C.J., Zuily, C., Higher interior regularity for quasilinear subelliptic systems, Calc. Var. Partial Differential Equations 5 (1997), 323-343. CMP 97:13

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35H05, 58E20, 35J20

Retrieve articles in all journals with MSC (1991): 35H05, 58E20, 35J20

Additional Information

Jürgen Jost
Affiliation: Institut für Mathematik, Ruhr-Universität Bochum, 44780 Bochum, Germany
Address at time of publication: Max-Planck-Institut für Mathematik in den Naturwissenschaften, Inselstr. 22-26, D-04103 Leipzig, Germany

Chao-Jiang Xu
Affiliation: Department of Mathematics, Wuhan University, 430072 Wuhan, China
Address at time of publication: Université de Rouen, Analyse et modèles stochastiques, UPRAS-A 6085, UFR des Sciences, Mathématiques, F-76821 Mont St. Aignan, France

Received by editor(s): November 10, 1995
Received by editor(s) in revised form: November 10, 1996
Additional Notes: The essential part of the present work was carried out when the second author was a guest of the research project SFB 237 at the Ruhr University Bochum. The first author was also supported by the DFG, the second one by the NSF of China
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society